Alert archive / Utah / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 30, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 10, 2016, 1:45 PM MDT for Kane County, Washington County, Utah. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2016, 1:45 PM MDT (19:45 UTC)
- Expired
- Aug 10, 2016, 2:15 PM MDT
- In force
- 30 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 49 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 1:51 PM MDT | HAIL 0.88 | Springdale, UT | |
| Aug 10, 1:56 PM MDT | HAIL 1.75 | Springdale, UT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
733 WUUS55 KSLC 101945 SVRSLC UTC025-053-102015- /O.NEW.KSLC.SV.W.0030.160810T1945Z-160810T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 145 PM MDT WED AUG 10 2016 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL KANE COUNTY IN UTAH... SOUTHEASTERN WASHINGTON COUNTY IN UTAH... * UNTIL 215 PM MDT * AT 144 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND STRONG GUSTY WINDS. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF ZION NATIONAL PARK...OR 11 MILES NORTHWEST OF COLORADO CITY...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... ZION NATIONAL PARK...VIRGIN...SPRINGDALE AND ROCKVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3702 11306 3716 11321 3740 11299 3724 11271 TIME...MOT...LOC 1944Z 232DEG 30KT 3714 11307 $$
2 follow-up statements
174 WWUS55 KSLC 102002 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 202 PM MDT WED AUG 10 2016 UTC025-053-102015- /O.CON.KSLC.SV.W.0030.000000T0000Z-160810T2015Z/ KANE UT-WASHINGTON UT- 202 PM MDT WED AUG 10 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES... AT 200 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND STRONG GUSTY WINDS. THIS STORM WAS LOCATED OVER ZION NATIONAL PARK...OR 16 MILES NORTH OF COLORADO CITY...MOVING NORTHEAST AT 25 MPH. THIS STORM PRODUCED GOLF BALL SIZE IN THE COMMUNITY OF SPRINGDALE. LOCATIONS IMPACTED INCLUDE... ZION NATIONAL PARK...SPRINGDALE AND ROCKVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 3710 11301 3714 11310 3736 11292 3725 11273 TIME...MOT...LOC 2000Z 232DEG 30KT 3723 11293 $$
763 WWUS55 KSLC 102003 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 203 PM MDT WED AUG 10 2016 UTC025-053-102015- /O.CON.KSLC.SV.W.0030.000000T0000Z-160810T2015Z/ KANE UT-WASHINGTON UT- 203 PM MDT WED AUG 10 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES... AT 200 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND STRONG GUSTY WINDS. THIS STORM WAS LOCATED OVER ZION NATIONAL PARK...OR 16 MILES NORTH OF COLORADO CITY...MOVING NORTHEAST AT 25 MPH. THIS STORM PRODUCED GOLF BALL SIZE HAIL IN THE COMMUNITY OF SPRINGDALE. LOCATIONS IMPACTED INCLUDE... ZION NATIONAL PARK...SPRINGDALE AND ROCKVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 3710 11301 3714 11310 3736 11292 3725 11273 TIME...MOT...LOC 2000Z 232DEG 30KT 3723 11293 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:21 AM MDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 10, 10:21 AM MDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1021 AM MDT WED AUG 10 2016
.SYNOPSIS...Moisture will temporarily return to the area today
and linger into Thursday as a Pacific trough slowly crosses the
region. Dry northwest flow will develop Friday with high pressure
bringing a warming trend for the upcoming weekend.
&&
.SHORT TERM (Through 06z Saturday)...
Water vapor satellite imagery this morning depicts a circulation
center moving eastward through MT with associated cyclonic flow
extending southward into the Great Basin. Meanwhile, elevated
monsoonal moisture lies farther south into NM and other parts of
the Desert SW. Our forecast area lies between the two features
under southwest flow aloft. The GOES precipitable water product
shows around a half inch of PWAT across most of UT (which agrees
with the 12z SLC sounding this morning with 0.55"), though it does
indicate a tongue of 1-1.5" PWAT beginning to slide northward
from NW AZ. Models are continuing to suggest that part of this
elevated moisture region will be transported as far north as
northern UT by the evening, providing a more convective atmosphere
for the upper-level trough which is expected to slide through
that area later today and tonight. Meanwhile, at the surface, a
weak surface boundary pushed in from the north last night and has
stalled over central UT this morning per surface observations.
The two main forecast concerns today are monsoonal moisture
crossing the AZ/UT border and elevating a flash flood risk across
far southern UT, and largely-dry thunderstorms threat late today
and tonight over northern UT. Across southern Utah models are
generally hesitant in advecting deeper moisture much further
northward into our forecast area, instead suggesting moisture
values remain fairly steady state in that region. That said, most
high-res models are suggesting scattered convection developing
across south central Utah by early afternoon where SREF CAPE
probabilities suggest roughly 1000 j/kg of MUCAPE develops. BUFKIT
profiles indicate relatively slow storm motions as well,
potentially enhancing the flash flood risk. Meanwhile, in the
northern portion of the forecast area, upper-level forcing
parameters show healthy synoptic lift will cross that region late
today/tonight, and models depict a few hundred J/kg elevated CAPE
as well the aforementioned elevated PWAT potentially sneaking up
from the south. Gusty winds are the main threat with any storms
that fire up, along with lightning and little associated rainfall
given a relatively dry sub-cloud layer in model soundings.
Convection should then diminish from west to east overnight as
subsidence quickly moves in and westerly flow begins to scour out
any lingering elevated moisture.
The previous forecast has a good handle on these elements, so
just a small update this morning to tweak cloud cover closer to
satellite trends.
.Previous Discussions...issued 434 AM MDT...
With the approach and passage of the Great Basin trough max
temperatures will exhibit a cooling trend over the next couple of
days falling below normal through Thursday. By Friday a dry
northwest flow will become established as mid level ridging
amplifies along the Pacific Coast. Rising heights associated with
this amplifying upstream ridge should allow temperatures to begin
to climb once again Friday.
.LONG TERM (After 06Z Saturday)...High pressure will remain over
the forecast area through the weekend, with the ridge axis moving
overhead by Sunday. This will result in dry conditions with light
winds and a warming trend in temperatures. Maxes on Sunday are
expected to run up to 5F above seasonal normals.
The ridge axis is then expected to shift east of the area on
Monday as the first of a series of rather weak troughs ripples
across the Great Basin. GFS shows a bit of a stronger wave moving
down the California coast by Wednesday compared to the EC. Its
solution would allow southerly flow to develop over the forecast
area, drawing moisture northward and allowing for increasing
coverage of showers and thunderstorms by day 7. Flow aloft in the
latest EC stays more westerly with its solution indicating a much
weaker wave, keeping conditions relatively dry. Have put in some
isolated POPs over the higher terrain for Tuesday and Wednesday to
account for the GFS solution.
&&
.AVIATION...The SLC terminal will see VFR conditions throughout
the day with some scattered clouds and northwesterly winds.
Increasing clouds are expected later this afternoon, with
vicinity showers and a 20 percent chance of gusty outflow winds
by around 22z this afternoon and increasing into the evening.
&&
.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 3 AM MDT Thursday for UTZ478-479-492.
WY...Red Flag Warning from noon through 800 PM MDT Wednesday for
WYZ277.
&&
SHORT TERM...Van Cleave
AVIATION...Van Cleave
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 10, 8:01 AM MDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 801 AM MDT WED AUG 10 2016 UTZ001>016-019>021-517-518-WYZ021-111200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 801 AM MDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT MOISTURE IS EXPECTED TO TEMPORARILY SPREAD NORTH ACROSS THE OUTLOOK AREA TODAY BRINGING THE THREAT FOR SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. THESE STORMS ARE EXPECTED TO REMAIN DRIER ACROSS NORTHERN UTAH WITH A THREAT FOR STRONG GUSTY OUTFLOW WINDS AND DRY LIGHTNING THROUGH TONIGHT...WHILE STORMS ACROSS SOUTHERN AND EASTERN UTAH WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MOISTURE WILL LINGER INTO THE DAY THURSDAY MAINTAINING A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MAINLY NORTHERN UTAH AND FAR SOUTHWEST WYOMING. HIGH PRESSURE WILL BUILD ACROSS THE REGION FRIDAY THROUGH THE UPCOMING WEEKEND BRINGING A DRYING AND WARMING TREND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Aug 10, 12:14 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1214 PM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM HAIL PAYSON 40.03N 111.73W
08/10/2016 M0.75 INCH UTAH UT TRAINED SPOTTER
&&
CRKSpecial weather statement, Aug 10, 12:33 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1233 PM MDT WED AUG 10 2016 UTZ020-518-101900- SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT- 1233 PM MDT WED AUG 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KANE COUNTY UNTIL 100 PM MDT... AT 1233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES NORTH OF KANAB...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... ORDERVILLE AND GLENDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3715 11262 3733 11269 3747 11236 3722 11225 TIME...MOT...LOC 1833Z 250DEG 15KT 3727 11257
Local storm report, Aug 10, 12:38 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1238 PM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL MT CARMEL 37.23N 112.67W
08/10/2016 E1.00 INCH KANE UT PUBLIC
NICKEL TO QUARTER SIZED HAIL REPORTED IN MT
CARMEL...ACCUMULATING TO A SIGNIFICANT DEPTH.
&&
CRKSpecial weather statement, Aug 10, 1:13 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 113 PM MDT WED AUG 10 2016 UTZ019-020-518-102000- UTAH'S DIXIE AND ZION NATIONAL PARK UT-SOUTH CENTRAL UTAH UT- SOUTHERN UTAH MOUNTAINS UT- 113 PM MDT WED AUG 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KANE AND SOUTHEASTERN WASHINGTON COUNTIES UNTIL 200 PM MDT... AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ZION NATIONAL PARK...OR 13 MILES NORTH OF COLORADO CITY...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... ZION NATIONAL PARK...ORDERVILLE...SPRINGDALE AND ROCKVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3707 11308 3714 11317 3750 11290 3730 11262 TIME...MOT...LOC 1912Z 232DEG 31KT 3718 11305
Special weather statement, Aug 10, 1:38 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
138 PM MDT WED AUG 10 2016
UTZ009-011-102015-
WESTERN UINTA BASIN UT-WESTERN UINTA MOUNTAINS UT-
138 PM MDT WED AUG 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DUCHESNE AND EAST
CENTRAL SUMMIT COUNTIES UNTIL 215 PM MDT...
AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES EAST OF TABIONA...OR 15 MILES NORTH OF
DUCHESNE...MOVING NORTHEAST AT 50 MPH.
PENNY TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
ALTONAH...TALMAGE AND MOUNTAIN HOME.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
&&
LAT...LON 4028 11045 4040 11057 4095 11000 4082 11000
4080 10998 4060 10997
TIME...MOT...LOC 1938Z 225DEG 42KT 4040 11043
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:15 AM MDT | Red Flag Warning | SLC | Box Elder, Cache, Davis, Juab, Millard, Morgan and 8 more | 24 hr |
| Aug 10, 12:33 PM MDT | Special Weather Statement | SLC | 27 min | |
| Aug 10, 1:13 PM MDT | Special Weather Statement | SLC | Washington | 47 min |
| Aug 10, 1:38 PM MDT | Special Weather Statement | SLC | Duchesne | 37 min |
| Aug 10, 1:40 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
| Aug 10, 2:17 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 28 min |
| Aug 10, 2:21 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 4 hr |
| Aug 10, 3:07 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 23 min |
| Aug 10, 3:11 PM MDT | Special Weather Statement | SLC | Salt Lake | 34 min |
| Aug 10, 4:05 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 25 min |
| Aug 10, 4:37 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 23 min |
| Aug 10, 5:39 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 2 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.